MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-6-15-3D-SS
Medical Device Problem Codes Break (1069); Stretched (1601); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding an axium coil that was stretched and prematurely detached during a procedure.The patient was being treated with flow diversion assisted coil embolization for a ruptured fusiform aneurysm of the anterior commun icating artery.The aneurysm max diameter was 5mm and the neck diameter was 5mm.Blood flow was normal.Vessel tortuosity was moderate.It was reported that when the axium coil was partly deployed, there was an interaction between the two microcatheters being used which caused the coil catheter to pull back.When this occurred, the coil was stretched and detached prematurely.The physician cut the catheter and used a snare to retrieve the detached coil which was moved from the patient's body without incident.There had been no attempt made to reposition or detach the coil.The physician did not rotate the delivery pusher during the procedure.There was no friction during delivery of the coil.Continuous flush was administered.There was no harm or injury to the patient.
 
Additional Manufacturer Narrative
H3: analysis of the axium prime implant coil (model: apb-6-15-3d-ss lot: a887985) found that the pusher was not returned for analysis.Any detachment attempts using an instant detacher or by manual method could not be confirmed.The implant coil was returned already detached.The axium prime implant coil was found stretched and damaged with the polypropylene filament broken.The proximal end of the braid was found stuck within the phenom-17 catheter tip.The middle of the braid was found captured within the en snare.The snare appears to have been used to extract the implant coil.The coil broke when trying to remove form the snare and the phenom-17 catheter.The detach element was separated from the implant coil and not returned for analysis.The ¿coil stretch¿ was confirmed.The coil was found stretched/damaged.It is likely the coil became stretched due to the reported entanglement issue, causing the coil to retract unintendedly and stretching the coil.Other potential contributors for this failure are lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy, coils not retracted in a one-to-one motion with the implant pusher du ring repositioning, pushwire rotation, user advances the coil against resistance, and incompatible catheter.Customer reported no attempts to reposition or detach the coil, delivery pusher was not rotated, no friction was encountered, and the device was prepared per ifu.The customer report of ¿premature detachment¿ was confirmed as the implant coil was already detached, however, the cause could not be determined.It is likely the reported entanglement issue is the cause of the premature detachment.Other possible contributors for premature detachment are tortuous anatomy, coil not retracted in a one-to-one motion during repositioning, pushwire rotation, user advances against resistance, damaged pusher, or damage to retainer ring.The pusher and detach elements were not returned, therefore any contribution of the pusher and detach element towards the premature detachment could not be determined.H6: method code updated to b19.Result code updated to c070601 and c070603.Conclusion code updated to d15.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
No additional information received.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10950610
Report Number2029214-2020-01235
Device Sequence Number14325186
Product Code KRD
UDI-Device Identifier00847536008274
UDI-Public00847536008274
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/23/2022
Device Model NumberAPB-6-15-3D-SS
Device Catalogue NumberAPB-6-15-3D-SS
Device Lot NumberA887985
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2021
Initial Date Received by Manufacturer 12/01/2020
Supplement Date Received by Manufacturer03/05/2021
Initial Report FDA Received Date12/05/2020
Supplement Report FDA Received Date03/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR